Kansas, 2011

Hail in Kansas, June 26, 2011

June 26, 2011 · NWS ICT · 5 events in 3 counties and zones

A cluster of strong to severe thunderstorms affected southeast Kansas during the morning hours on the 26th, in response to strong 850-700 mb warm/moist advection overspreading the region. Hail sizes ranged from dimes to half-dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of strong to severe thunderstorms affected southeast Kansas during the morning hours on the 26th, in response to strong 850-700 mb warm/moist advection overspreading the region. Hail sizes ranged from dimes to half-dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 26, 8:13 AM CST, 21 minutes earlier.

Area forecast discussion, Jun 26, 8:13 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
913 AM CDT SUN JUN 26 2011

.UPDATE...

THIS MORNING:
ONSET OF HEATING...RICH SFC-850MB MOISTURE & THE ARRIVAL OF A MODEST 700
MB SHORTWAVE HAVE ALL TEAMED TO SPARK SCT SHRA/ISOLD TSRA OVER SE KS
THIS MORNING. AS SUCH HAVE MODIFIED SE KS GRIDS TO REFLECT THESE LATEST
TRENDS.

&&

.PREV DISCUSSION... /ISSUED 536 AM CDT SUN JUN 26 2011/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
EASTERLY UPSLOPE FLOW WILL KEEP AN AREA OF LOW CLOUDS ACROSS
PORTIONS OF CENTRAL KANSAS EARLY THIS MORNING...HOWEVER THE LOW
CLOUDS WILL SCATTER OUT AS SURFACE LOW PRESSURE DEEPENS TODAY WITH
INCREASING SOUTHERLY FLOW. VFR CONDITIONS EXPECTED TO PREVAIL FOR
ALL TAFS SITES THEREAFTER. A COLD FRONT WILL SINK SOUTHWARD INTO
CENTRAL KANSAS TONIGHT WITH WINDS SWITCHING AROUND TO THE
NORTHWEST...AND LOW CLOUDS SPREADING SOUTHWARD.

JAKUB

PREV DISCUSSION... /ISSUED 341 AM CDT SUN JUN 26 2011/

DISCUSSION...

MAIN CONCERN WILL BE WARM TEMPS TODAY...THEN STORM CHANCES FOR MON
AFTN/EVE.  THEN THE HEAT IS ON FOR WED-FRI.

TODAY-TONIGHT:
ANOTHER WARM DAY IS EXPECTED ACROSS THE AREA TODAY AS SOUTHWEST
BREEZES PUSH MAX TEMPS AGAIN CLOSE TO 100 ESPECIALLY OVER SOUTH
CENTRAL KANSAS. A LITTLE CONCERNED ABOUT WHETHER DWPTS WILL MIX OUT
INTO THE LOWER 60S TODAY.  IF THE THE SFC DWPTS STAY IN THE UPPER
60S....THIS WILL LEAD TO HEAT INDEX VALUES RISING TO 105 TO 107.
THINK CURRENT LOCATION OF THE HEAT ADVISORY LOOKS OKAY...BUT THINK
HEAT ADVISORY NEEDS TO BE EXPANDED INTO WICHITA AND HUTCHINSON AS
DWPTS IN URBAN AREAS STAY A LITTLE HIGHER.  WARM AIRMASS WILL ALSO
KEEP AREA CAPPED FROM ANY AFTERNOON CONVECTION CHANCES...WILL KEEP
SOME LOW POPS IN SERN KS INTO NE KS FOR THE MORNING HOURS...AS MID
LEVEL LIFT MAY LEAD TO SOME SPRINKLES OR LIGHT SHOWERS.

MON:
SHORTWAVE IN THE NRN PLAINS WILL HELP PUSH A FRONTAL BOUNDARY INTO
CEN KS EARLY MON...AND ACROSS THE FORECAST AREA FOR MON AFTERNOON.
LATEST MODEL RUNS SHOW A MORE AGGRESSIVE PUSH TO THIS BOUNDARY THAN
PREVIOUS RUNS SHOWED...PUSHING THE BOUNDARY INTO SRN KS BY MON
AFTERNOON. THIS WILL LIMIT PRECIP CHANCES FOR A GOOD PORTION OF THE
DAYTIME...AS CAPPING INVERSION STAYS IN PLACE...AND CONVERGENCE
DOESNT LOOK STRONG ENOUGH TO OVERCOME IT. WILL KEEP SLIGHT POPS
ACROSS SRN KS FOR TUE AFTERNOON/EVE....AS CAP MAY WEAKEN ENOUGH FOR
DEVELOPMENT.  THE MORE AGGRESSIVE SOUTHWARD PUSH ALSO MAY KEEP
ELEVATED STORM CHANCES MON NIGHT FURTHER SOUTH AS WELL...WITH
EXPECTED TRAINING CONVECTION OVER SRN KS...POSSIBLY PUSHED INTO NRN
OK. STILL THINK MON NIGHT LOOKS LIKE THE BEST CHANCE FOR WIDESPREAD
PRECIP SO WILL GO WITH SOLID CHANCE POPS FOR NOW.

TUE:
EXPECT FRONTAL BOUNDARY TO MOVE SOUTH OF THE AREA INTO OK LATE MON
OR EARLY TUE. LATEST GFS AND NAM/WRF SHOWS THIS BOUNDARY PUSHING A
LITTLE FURTHER SOUTH THAN PREVIOUS RUNS.  WHICH WILL ALSO PUSH THE
MAIN MID LEVEL BAROCLINIC ZONE FURTHER SOUTH AS WELL. MODELS DO SHOW
THIS MAIN MID LEVEL BAROCLINIC ZONE PUSHING BACK TO THE NORTH ON
TUE...WITH WARM SFC WARM FRONTAL BOUNDARY PUSHING BACK ACROSS THE
AREA SLOWER THAN PREVIOUSLY THOUGHT. THIS COULD DELAY ELEVATED
PRECIP CHANCES FOR TUE...INTO TUE AFTN/EVE. WILL KEEP POPS IN FOR
TUE AFTN/EVE...AS MID LEVEL LIFT INCREASES...WITH MOISTURE TRANSPORT
ALSO INCREASING IN THE 850-700H LAYER.

COULD SEE A POSSIBLE CONVECTIVE COMPLEX DEVELOP SOMEWHERE OVER
NORTHEAST KS ON TUE NIGHT....BOTH THE NAM AND GFS HINT AT THIS...SO
WILL KEEP POPS GOING TUE NIGHT AS WELL.

WED-SAT:
WARM ADVECTION WILL PUSH THE MAIN WARM FRONT WELL NORTH OF THE AREA
ON WED....WITH A LARGE UPPER LEVEL RIDGE BUILDING INTO THE CENTRAL
PLAINS.  THIS WILL HELP PUSH TEMPS CLOSE TO THE CENTURY MARK ONCE
AGAIN FOR WED THRU FRI.  COULD SEE SOME OF THE WARMEST TEMPS OF THE
SEASON ON THU...AS SW SFC FLOW WILL BE CONTROL. DO NOT SEE ANY
PRECIP CHANCES DURING THIS TIME FRAME AS WELL...AS WARM TEMPS ALOFT
KEEP THINGS CAPPED OFF.  WILL HAVE TO KEEP AN EYE ON THIS TIME
FRAME...AS WARM TEMPS WILL PROBABLY LEAD TO HEAT HEADLINES.

MEDIUM RANGE MODELS DIFFER ON HOW QUICKLY THEY WANT TO BREAK DOWN
THE UPPER RIDGE FOR LATE FRI INTO SAT....BOTH THE GFS AND ECMWF SHOW
A WEAK BOUNDARY PUSHING INTO THE AREA FOR SAT...BUT THINK THIS MAY
BE TOO OPTIMISTIC...SO WILL KEEP THINGS DRY FOR NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   101  76  97  69 /  10  10  20  20
HUTCHINSON     102  74  91  67 /  10  10  20  20
NEWTON          99  73  93  67 /  10  10  20  20
ELDORADO        98  73  97  67 /  10  10  20  20
WINFIELD-KWLD  101  77 102  71 /  10  10  20  20
RUSSELL        100  70  85  63 /  10  10  10  20
GREAT BEND     103  69  87  64 /  10  10  10  20
SALINA          97  74  86  64 /  10  20  10  20
MCPHERSON       99  74  89  66 /  10  10  20  20
COFFEYVILLE     97  75  96  72 /  20  20  20  20
CHANUTE         93  74  95  69 /  30  20  20  30
IOLA            91  72  94  68 /  30  20  20  20
PARSONS-KPPF    95  73  95  71 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
FOR KSZ067>069-082-083-091>094-098-099.

&&
Hazardous weather outlook, Jun 26, 4:50 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
550 AM CDT SUN JUN 26 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
550 AM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON INTO THIS EVENING FOR
MOST OF SOUTH CENTRAL KANSAS AND A PORTION OF SOUTHEAST
KANSAS...MAINLY ALONG THE OKLAHOMA BORDER. CONSULT THE LATEST
ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SEVERAL CHANCES OF THUNDERSTORMS FOR MONDAY THROUGH
TUESDAY NIGHT...ESPECIALLY ACROSS SOUTHERN KANSAS. STRONG STORMS
ARE LIKELY...AND AT LEAST A FEW SEVERE STORMS CANNOT BE RULED
OUT. THE MOSTLY LIKELY TIMING FOR SEVERE STORMS IS MONDAY EVENING
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS.

HOT TEMPERATURES WILL AGAIN RETURN TO THE AREA FOR WEDNESDAY
THROUGH FRIDAY. HEAT INDICES WILL LIKELY REACH 103 TO 107 DURING
THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Local storm report, Jun 26, 8:34 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     HAIL             3 S CHERRYVALE          37.22N 95.55W
06/26/2011  E1.00 INCH       MONTGOMERY         KS   TRAINED SPOTTER

            30 TO 40 MPH WIND GUSTS.

&&

SGS

The radar

The Tulsa radar (KINX), 116 km away, was scanning. The volume nearest the first event began at 14:34 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Montgomery

When
June 26, 8:34 AM CST
Where
Montgomery County, 3.45 mi S of Cherryvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.220, -95.550

The hail occurred with winds estimated around 40 mph.

Hail, Labette

When
June 26, 8:40 AM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
1 in hail
Reported by
Public
Coordinates
37.340, -95.270

Hail, Labette

When
June 26, 8:57 AM CST
Where
Labette County, 0.55 mi W of Bartlett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.050, -95.230

Hail, Neosho

When
June 26, 9:26 AM CST to 9:28 AM CST
Where
Neosho County, 0.88 mi SE of Chanute
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.670, -95.460

Hail, Neosho

When
June 26, 9:43 AM CST
Where
Neosho County, 5.85 mi WNW of Erie
Measured
1 in hail
Reported by
Public
Coordinates
37.600, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325647, 325648, 325649, 325650, 325651.